Alert archive / Missouri / Flash Flood Warnings in 2019

Flash Flood Warning 51, NWS Springfield, MO

May 29, 2019Douglas County, Howell County, Ozark County, Missouri

NWS Springfield, MO issued this flash flood warning at May 29, 2019, 3:16 PM CDT for Douglas County, Howell County, Ozark County, Missouri. It was in force for 4 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2019, 3:16 PM CDT (20:16 UTC)
Expired
May 29, 2019, 7:15 PM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Douglas County, MO, Howell County, MO, Ozark County, MO

The radar

The Springfield radar (KSGF), 131 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 6:53 PM CDTFLASH FLOOD2 Ene Gentryville, MOWATER OVER COUNTY ROAD 247 AT BRUSH CREEK.
May 29, 6:53 PM CDTFLASH FLOOD2 E Rockbridge, MOWATER OVER THE ROAD AT STATE HIGHWAY 95.
May 29, 6:53 PM CDTFLASH FLOOD5 Ese Vanzant, MOWATER OVER ROADWAY ON HIGHWAY EE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 217 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.3 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2019-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2060 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2019-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2060 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
2.3
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted.

712 
WGUS53 KSGF 292016
FFWSGF
MOC067-091-153-300015-
/O.NEW.KSGF.FF.W.0051.190529T2016Z-190530T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
316 PM CDT Wed May 29 2019

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Eastern Ozark County in southwestern Missouri...
  Southeastern Douglas County in southwestern Missouri...
  Howell County in south central Missouri...

* Until 715 PM CDT.

* At 316 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Creeks, streams, and low water crossings will be especially
  susceptible to the dangers of flash flooding.
  Locations in the warning include...
  West Plains...                    Willow Springs...
  Gainesville...                    Pomona...
  Bakersfield...                    South Fork...
  Peace Valley...                   Brixey...
  Tecumseh...                       Pottersville...
  Caulfield...                      Udall...
  Gentryville...                    Hardenville...
  Siloam Springs...                 White Church...
  Sycamore...                       Dora...
  Rockbridge...                     Zanoni...

This warning includes but is not limited to the following low water
crossings...
Route K, 3 miles southwest of Pottersville...
Route JJ at The Spring River just south of Highway 160...
Route U, 6 miles east of Willow Springs...
Highway 181 at Bryant Creek northeast of Sycamore...
and Route T at Lick Creek 6 miles south of Gainesville.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3650 9241 3688 9243 3701 9207 3696 9166
      3690 9166 3671 9168 3651 9215

$$

Terry
2 follow-up statements
054 
WGUS73 KSGF 292258
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
558 PM CDT Wed May 29 2019

MOC067-091-153-300015-
/O.CON.KSGF.FF.W.0051.000000T0000Z-190530T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ozark MO-Douglas MO-Howell MO-
558 PM CDT Wed May 29 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
EASTERN OZARK...SOUTHEASTERN DOUGLAS AND HOWELL COUNTIES...

At 557 PM CDT, Doppler radar indicated thunderstorms producing 
moderate to heavy rain across the warned area. Up to two inches of 
rain have already fallen, with up to an additional inch possible 
through 7 PM. 

Creeks, streams, and low water crossings will be especially
susceptible to the dangers of flash flooding.

This warning includes but is not limited to the following low water
crossings...
Route K, 3 miles southwest of Pottersville...
Route JJ at The Spring River just south of Highway 160...
Route U, 6 miles east of Willow Springs...
Highway 181 at Bryant Creek northeast of Sycamore...
and Route T at Lick Creek 6 miles south of Gainesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3650 9241 3688 9243 3701 9207 3696 9166
      3690 9166 3671 9168 3651 9215

$$

Terry
081 
WGUS73 KSGF 300010
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
710 PM CDT Wed May 29 2019

MOC067-091-153-300019-
/O.EXP.KSGF.FF.W.0051.000000T0000Z-190530T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ozark MO-Douglas MO-Howell MO-
710 PM CDT Wed May 29 2019

...THE FLASH FLOOD WARNING FOR EASTERN OZARK...SOUTHEASTERN DOUGLAS
AND HOWELL COUNTIES WILL EXPIRE AT 715 PM CDT...

The heavy rain has ended. Flash flooding is no longer expected to
pose a threat to life or property. Please continue to heed any 
remaining road closures.  Never drive through water covering the 
road.

LAT...LON 3650 9241 3688 9243 3701 9207 3696 9166
      3690 9166 3671 9168 3651 9215

$$

Lindenberg

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 29, 3:12 PM CDT, 4 minutes earlier.

Area forecast discussion, May 29, 3:12 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
312 PM CDT Wed May 29 2019

.SHORT TERM...(This evening through Tonight)

A large area of rain and thunderstorms expanded across much of the
Ozarks region this afternoon. Severe weather chances were quickly
dwindling, and we'll likely remove most counties out of the watch
soon.

The risk for some localized flash flooding continued however, as
soil conditions remain nearly saturated.

Rain will exit the region this evening over shortly after
midnight. Look for lows tonight to fall into the upper 50s or low
60s.

.LONG TERM...(Thursday through Wednesday)

Continental air will spread into the region for Thursday through
Saturday morning. Highs will only be in the 70s for Thursday, with
readings in the low 80s on Friday.

Moisture moves back in on Saturday, with increasing rain chances
Saturday afternoon into Saturday night. The region will be under
northwest flow over a Gulf airmass spreading in underneath. This
could bring some localized heavy rainfall. Some locations may not
receive any rain through the weekend.

Weak northwest flow will continue through next work week, as
several small disturbances approach from the west. This could
trigger several rounds of scattered convection.

Temperatures and humidity will be normal for June, with highs in
the 80s and lows in the 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)

Pilots flying in and out of the southwest Missouri airports will
need to monitor radar trends through the rest of the afternoon and
evening.

Thunderstorms have developed, and will be impacting a large
section of the Missouri Ozarks this afternoon. The heaviest and
most persistent thunderstorms will occur over the Branson airport,
where severe weather and flash flooding will be possible in this
region. Airfield directly impacted by storms will experience a
reduction in ceilings and visibilities.

Storms are expected to shift east of the area by this evening or
overnight.

Safe Travels.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Thursday morning for MOZ082-083-
     090>098-101>106.

KS...NONE.
&&

SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...Cramer
Hazardous weather outlook, May 29, 12:44 PM CDT, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1244 PM CDT Wed May 29 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301745-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1244 PM CDT Wed May 29 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Elevated flooding risk.
  Significant lightning risk.

DISCUSSION...

Numerous thunderstorms will impact portions of extreme southeast
Kansas and the Missouri Ozarks this afternoon and evening. Some of
the more intense storms could produce hail up to two inches in
diameter and damaging wind gusts up to 70 mph. There is a very
limited risk for a weak tornado or two. Locations south of
Interstate 44 will have the greatest risk for severe weather
today.

These storms will contain very high rainfall rates. Therefore, any
locations that receive training thunderstorms will experience a
risk for dangerous flash flooding.

Thunderstorms are expected to exit the Ozarks late this evening or
overnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered storms may be possible at times this weekend into early
next week.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed later today or tonight for areas
across southern Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Cramer

In the hours before

Local storm report, May 29, 2:27 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
227 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND GST     HOLLISTER               36.62N 93.21W
05/29/2019  M75 MPH          TANEY              MO   PUBLIC

            PRIVATE WEATHER STATION MEASURED 75 MPH WIND
            GUST IN HOLLISTER. SOCIAL MEDIA PICTURES
            ALSO SHOW TREE DAMAGE AND HAIL DAMAGE TO
            SIDING.

&&

CKR
Local storm report, May 29, 2:40 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
240 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0132 PM     TSTM WND DMG     1 N KIRBYVILLE          36.64N 93.16W
05/29/2019                   TANEY              MO   EMERGENCY MNGR

            MULTIPLE AREAS WITH TREES AND POWERLINES
            DOWN FROM HOLLISTER, KIRBYVILLE AND
            POWERSITE AREAS.

&&

CKR
Local storm report, May 29, 2:43 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
243 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     BRANSON                 36.64N 93.22W
05/29/2019                   TANEY              MO   FIRE DEPT/RESCUE

            REPORTS OF TREES DOWN ACROSS THE CITY OF
            BRANSON FROM POINTE ROYALE TO BRANSON HILLS
            PARKWAY TO CITY HALL. AT LEAST ONE TREE
            ESTIMATED AT 36 INCHES IN DIAMETER DOWN ON A
            HOME IN POINTE ROYALE.

&&

CKR
Local storm report, May 29, 2:49 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
249 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     FLASH FLOOD      1 WNW BRANSON           36.65N 93.24W
05/29/2019                   TANEY              MO   FIRE DEPT/RESCUE

            MINOR FLASH FLOODING ALONG ROARK VALLEY ROAD
            AND FALL CREEK.

&&

CKR
Special weather statement, May 29, 3:08 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Springfield MO
308 PM CDT Wed May 29 2019

MOZ097-292100-
Howell MO-
308 PM CDT Wed May 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HOWELL COUNTY UNTIL 400
PM CDT...

At 308 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of West Plains, moving northeast at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
West Plains...                    Willow Springs...
Pomona...                         Peace Valley...
White Church...                   Siloam Springs...
Pottersville...

A Severe Thunderstorm Watch remains in effect until 500 PM CDT for
southwestern Missouri.

LAT...LON 3662 9211 3664 9212 3679 9212 3680 9210
      3698 9209 3696 9166 3680 9166
TIME...MOT...LOC 2008Z 222DEG 26KT 3676 9206

Titus
Local storm report, May 29, 3:16 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
316 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             2 NW KIRBYVILLE         36.64N 93.18W
05/29/2019  E2.00 INCH       TANEY              MO   AMATEUR RADIO

            CORRECTS PREVIOUS HAIL REPORT FROM 2 NW
            KIRBYVILLE. PICTURES OF PING PONG AND UP TO
            2 INCH SIZED HAIL EAST OF BRANSON NEAR EAST
            76 AND T HIGHWAY.

&&

CKR

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 5:43 AM CDTSpecial Weather StatementSGFOregon47 min
May 29, 11:45 AM CDTSpecial Weather StatementSGFStone30 min
May 29, 12:07 PM CDTSevere Thunderstorm WarningSGFBarry53 min
May 29, 12:27 PM CDTFlash Flood WarningSGFBarry, McDonald4 hr
May 29, 12:42 PM CDTSevere Thunderstorm WarningSGFStone48 min
May 29, 1:09 PM CDTSpecial Weather StatementSGFTaney36 min
May 29, 1:17 PM CDTSevere Thunderstorm WarningSGFTaney43 min
May 29, 1:40 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark, Taney35 min
May 29, 1:48 PM CDTFlash Flood WarningSGFChristian, Douglas, Ozark, Stone, Taney3 hr
May 29, 3:08 PM CDTSpecial Weather StatementSGFHowell52 min
May 29, 3:36 PM CDTSpecial Weather StatementSGFShannon39 min
May 29, 4:01 PM CDTSpecial Weather StatementSGFOregon44 min
May 29, 4:27 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon, Shannon48 min
May 29, 4:52 PM CDTSevere Thunderstorm WarningSGFOregon38 min

Nearby

Flash Flood Warnings in Missouri, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.